High cholesterol is a condition that is becoming extremely common as the average diet and lifestyle becomes less healthy. Over 34 million Americans are prescribed cholesterol lowering drugs. The class of drugs called statins are found to be very effective in reducing cholesterol levels. However, these cholesterol drugs can work only if the patient continues to take them. Whether it is because of side effects, the costs of the drugs or whether the patient feels like they are healthy enough to stop taking the statin medications, many patients end up not adhering to the prescription their doctor has provided. This leads to an increase in hospital visits and a jump in the cost of healthcare.
In a recent study it was found that almost one third of all patients taking statin medications poorly adhered to their prescription plan. This was defined as patients not taking their medication over 40% of the time. The added healthcare cost was calculated at over $900 per patient over an 18 month period.
What many patients may not realize is what these drugs actually do to improve their health. The patients may look at just the cholesterol number and do not consider what that number actually means. Having high cholesterol is an indication of an increased risk of coronary heart disease and ultimately a higher risk of a heart attack or stroke. While the patient may only see the decrease in the cholesterol number, what the statins are doing is decreasing the amount of bad cholesterol found in the blood. This cholesterol (LDL) is able to get clogged up in the walls of your arteries, which leads to plaque. This plaque can then cause a complete blockage, which would be a heart attack or stroke. With the decrease of cholesterol flowing in your blood there is a lower risk of heart disease.
A co-author of the study, Dr. JoAnne Foody, reiterates that it is important to realize that it is not just a number:
“It’s important for patients to understand that taking statins as prescribed does more than simply lower cholesterol – they help lower the patient’s risk of heart attack and stroke. And now, as this study suggests, their health costs could be lower, too.”
When a patient stops taking statin medications, there is a higher chance of complications due to coronary heart disease so the number of hospital visits goes up, which in turn increases healthcare costs.
Why would a patient stop taking their medication?
Unfortunately, statin medications are known for having several side effects that many patients must deal with. There are many minor side effects, such as headache, upset stomach, blurred vision, fatigue, low blood pressure, and allergic rash. If a patient experiences any of these side effects they may be so uncomfortable that they decide to stop medication without talking with their doctor.
While those are side effects that may be addressed by the patient’s doctor, there is one side effect of statins that can be fairly serious. Statins are known to increase the chance of myopathy, which is a condition affecting muscle fibers. Most of the time this only causes some pain and weakness, but it can lead to kidney failure and ultimately death. In fact, the FDA has recently issued a statement that people should be careful of high doses of one certain type of statin called simvastatin (Zocor).
Side effects can be serious and they should be addressed, but no patient should stop taking their medication without consulting with a physician first.
Other reasons that people may stop taking their statin medications include the high cost of medication and simply because they feel that they are healthy enough to stop. Both of these reasons are understandable, but it is important to note again that not adhering to a prescription plan can lead to complications so this must be discussed with a doctor first. If the costs are too high there may be other options, whether a different brand or a generic version, that can be lower in cost. If a blood test shows that cholesterol levels are dropping the patient’s physician may want to continue the drug, but at a lower dosage.